North Carolina, 2019

High Wind in North Carolina, December 31, 2019

December 31, 2019 · NWS RNK · 1 event in 1 county or zone

Sporadic strong wind gusts behind cold front exceeded 60 MPH and a few power lines down fall in Watauga County. This event continued into January 1st, 2020.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Sporadic strong wind gusts behind cold front exceeded 60 MPH and a few power lines down fall in Watauga County. This event continued into January 1st, 2020.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 31, 6:52 PM EST, 4 hours 23 minutes earlier.

Area forecast discussion, Dec 31, 6:52 PM EST, 4 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
652 PM EST Tue Dec 31 2019

.SYNOPSIS...
A series of upper level weather systems will move through our
region through early Wednesday, before high pressure builds
Wednesday afternoon into Thursday. An approaching low pressure
system in the southeast United States will bring widespread rain
Thursday afternoon into Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
As of 1234 PM EST Tuesday...

Occluded low will drift to the northeast, remaining in Canada
tonight. Since this system is moving away from the area, forcing and
moisture will also be moving to the north. As a result and the
addition of westerly flow, clouds dissipate from east to west
tonight into Wednesday. However, low level moisture on the
backside of this low (Ohio River Valley) will keep low clouds
across the mountains though much of the night and along western
slopes into Wednesday. Trajectories from the Great Lakes are not
ideal, but some light snow or snizzle is possible in
southeastern West Virginia, mainly higher elevations of western
Greenbrier. An inch or so of snow is possible.

Cross-barrier low level jet increases this evening to around 45 KTS.
However with the lack of strong cold air advection, significant
pressure rises and deep flow, we are not expecting any widespread
advisory criteria winds tonight. Some higher elevations may see an
hour or two of 50 MPH wind gusts, but not enough areal coverage to
warrant any headlines. The pressure gradient relaxes in the morning
as high pressure builds in from the southwest.

Temperatures will actually be warmer than normal tonight with
lows ranging from mid 20s to lower 30s across the mountains to
the low to mid 30s east. Wind chills to start the New Year will
range from the upper teen to lower 20s across the mountains and
upper 20s to low 30s east of the Blue Ridge. Winds and cold air
advection relax by Wednesday afternoon. Temperatures will warm
into the 40s west of the Blue Ridge to the mid 50s east.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 110 PM EST Tuesday...

Dry weather is expected on Wednesday night as weak high pressure at
the surface drifts east over the Blacksburg forecast area. On
Thursday, yet another deep low latitude trough of low pressure over
the southwestern portion of the nation will begin to lift northeast
and intensify as it progresses into the central portion of the
nation. Warm moist advection ahead of this system, as upper level
winds back into the southwest, will bring increasing mid-and high-
level clouds by daybreak Thursday, with another round of widespread
wetting rains to overspread the region from southwest to
northeast Thursday afternoon into Thursday night.

There may be a period late Thursday night into Friday as best
isentropic lift/warm front moves north of the forecast area where
widespread rains taper off to isolated/spotty showers within dry
slot, especially across areas furthest removed from the
approaching system (southside VA into north-central NC).
Regardless, approach of trailing cold front and a secondary wave
of low pressure at the surface lifting northeast along the
front should be supportive of another round of widespread
rains/showers by later Friday afternoon into/or during Friday
night.

Temperatures through the mid-term period will remain well above
freezing such that all precipitation falls as rain.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 110 PM EST Tuesday...

Strong secondary short wave trof digging rapidly southeast on back
side of deepening upper trof expected to result in a southward
extension or redevelopment of new closed upper low over the TN
valley on Saturday - with upper low or sharp open upper wave
pushing east of the Blacksburg forecast area on Saturday night.

Approach of second upper wave should be sufficient to push cold
front and associated precipitation east of the Blacksburg
forecast area by/during Saturday morning; however,cold air aloft
and relatively good lower- and mid-tropospheric lapse rates
should result in redevelopment of diurnally driven showers by
the afternoon, especially over the mountains, along with gusty
winds as post frontal cold advection increases over the region.

Thermal profiles will likely remain too warm in downsloping areas
east of the Blue Ridge for anything other than scattered showers,
perhaps mixed with graupel if sufficient convective depth can be
realized, but further west across the mountains, temperatures
should cool sufficiently as the afternoon progresses for
precipitation to transition over to snow - especially across the
higher terrain.

Some accumulating upsloping snows are possible across the western
flanks of the Appalachians late Saturday afternoon into Sunday
until upper trof axis pushes sufficiently east of the area, and
as surface high approaches from the west.

Sunday night into Tuesday looks to be mainly dry for most areas with
close to seasonal temperatures. However, yet another series of short
wave trofs in northern stream expected to race southeast through the
upper and lower Great Lakes during this timeframe - which would
maintain the threat for upsloping clouds and a redevelopment of
snow/rain showers with some additional accumulations across the
western mountains as reinforcing shots of cold air intrude into
the area behind each passing wave.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
As of 645 PM EST Tuesday...

The main surge of cold advection will commence tonight as the
deep upper low and associated short wave trough swings across
the Great Lakes and through the Ohio Valley. Cold air advection
stratocumulus will spread further south/east overnight and
could reach as far as the Blue Ridge by morning. Mainly MVFR
ceilings will linger in the upslope areas into the day
Wednesday, with some period of MVFR ceilings possible toward
KBCB. VFR/SKC is expected to remain further east toward KLYH and
KDAN.

The vigorous short wave embedded within the trough that
will bring the colder air and clouds will also support upslope
snow showers mainly along the Alleghany Front. In addition, it
will be accompanied by strong/gusty northwest winds, potentially
to 40kts at times along/west of the Blue Ridge. Winds will be
somewhat lighter further east, but some gusts are possible even
in the Piedmont after daybreak especially. The wind issues have
been reflected in the 00Z TAFs and also is noted in the HWO.

Visibilities are not expected to be an issue this far east and
the window for such activity will be short-lived, ending shortly
after daybreak.

/Confidence in Forecast Parameters/
Ceilings - Moderate to High,
Visibilities - Moderate to High,
Winds - Moderate to High.

Extended Aviation Discussion...

High pressure will result in mostly VFR conditions by late Wed
and into at least the first part of Thursday. However, a
progressive pattern aloft will drive the next low pressure
system from the western U.S. into the eastern U.S. by Friday and
Saturday. A deep upper trough is expected to evolve across the
eastern U.S. by the weekend with several waves of low pressure
riding through the trough from southwest to northeast. This will
result in an extended period of sub-VFR conditions in rain and
fog Thursday night/Friday into the weekend.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...RAB/RCS
Hazardous weather outlook, Dec 31, 2:09 PM EST, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
209 PM EST Tue Dec 31 2019

NCZ003>006-019-020-VAZ032>035-043>047-058-059-011915-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
209 PM EST Tue Dec 31 2019

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-011915-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
209 PM EST Tue Dec 31 2019

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Wind gusts of 40 to 50 MPH are possible, mainly at the higher
elevations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Wert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Watauga

When
December 31, 11:15 PM EST to 11:59 PM EST
Where
Watauga forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
36.231, -81.696 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870328.